Mississippi, 2012

Hail and Damaging Winds in Mississippi, May 17 to 21, 2012

May 17 to 21, 2012 · NWS JAN · 27 events in 15 counties and zones

Scattered to numerous showers and thunderstorms developed during the afternoon of May 21st ahead of a weak cold front moving across the Deep South. Wind damage, large hail and some flash flooding all occurred as the activity moved across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$111,000
Crop damage
$15,000
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered to numerous showers and thunderstorms developed during the afternoon of May 21st ahead of a weak cold front moving across the Deep South. Wind damage, large hail and some flash flooding all occurred as the activity moved across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 17, 10:07 AM CST, 3 hours 33 minutes earlier.

Area forecast discussion, May 17, 10:07 AM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1107 AM CDT THU MAY 17 2012

.UPDATE...
LATEST RADAR SHOWS THAT SOME SHOWER ACTIVITY HAS DEVELOPED ACROSS
PORTIONS OF NORTHWEST MS AND SOUTHEAST AR. LATEST LOCAL WRF AND RUC
MODEL DATA INDICATE SOME CONVECTION TODAY ACROSS PORTIONS OF OUR
NORTHERN CWA IN ASSOCIATION WITH A BOUNDARY DROPPING INTO THE AREA.
THEREFORE HAVE RAISED POPS IN THIS AREA TO A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. ALSO
INCREASED CLOUD COVER IN AREAS OF POSSIBLE CONVECTION. NO OTHER
CHANGES WERE MADE TO THE FORECAST FOR THIS UPDATE. /27/

&&

.PREV DISCUSSION... /ISSUED 338 AM CDT THU MAY 17 2012/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT...UPPER TROUGHING EDGES EWD
TODAY AS WEAK RIDGING DEVELOPS FROM THE WEST. THE REGION WILL SIT IN
NLY FLOW BETWEEN FLAT RIDGING CENTERED JUST TO OUR WEST AND FLAT
UPPER TROUGHING TO OUR EAST TODAY AND FRIDAY. LOW LEVEL RIDGING WILL
PREVENT SIGNIFICANT ADVECTION OF LOW LEVEL MOISTURE INTO THE
AREA...HAMPERING DEVELOPMENT OF AFTERNOON CONVECTION TODAY AND
FRIDAY. ALTHOUGH THE AIR MASS WILL BE SOMEWHAT UNSTABLE MOISTURE WILL
BE INSUFFICIENT TO SUPPORT RAIN CHANCES TODAY THROUGH FRIDAY. MAV MOS
TEMPERATURES AND DRY FORECAST LOOK REASONABLE AND WERE FOLLOWED. /03/

LONG TERM...SATURDAY THROUGH WEDNESDAY...WARM TEMPERATURES WILL
BEGIN THE LONG TERM PORTION OF THE FORECAST AS THE REGION SITS
BETWEEN RIDGING TO THE WEST AND GENERALLY TROUGHING TO THE EAST.
THERE COULD BE SOME ISOLATED AFTERNOON SHOWERS AND STORMS BUT HAVE
CURRENTLY LEFT THE FORECAST DRY FOR NOW WITH LITTLE IN THE WAY OF A
FORCING MECHANISM FOR THESE STORMS. IN ADDITION...MODELS SHOW PW
VALUES BARELY EXCEEDING AN INCH ACROSS THE AREA...WITH SOME DRIER
AIR EVEN PUSHING IN FROM THE EAST SUNDAY MORNING. BETTER MOISTURE
BEGINS TO PUSH INTO THE DELTA AHEAD OF AN APPROACHING COLD FRONT
THAT LOOKS TO MOVE INTO THE REGION FOR THE BEGINNING OF THE WORK
WEEK. THIS WILL BRING A CHANCE FOR RAIN TO MUCH OF THE AREA FROM
ABOUT MONDAY THROUGH WEDNESDAY. MODELS ARE NOT BULLISH IN BRINGING
THE FRONT ALL THE WAY THROUGH...SO IT COULD LINGER ACROSS THE REGION
AND PROVIDE A FOCUS FOR STORMS THROUGH THE REMAINDER OF THE WORK
WEEK WITH MOISTURE HIGH ACROSS THE REGION(PW VALUES AROUND 1.2-1.4
INCHES). TEMPERATURES DURING THE PERIOD WILL GENERALLY BE IN THE MID
TO UPPER 80S AND LOWER 90S. DAYS WITH MORE CLOUDS AND RAIN COULD
JUST MAKE IT TO THE MID 80S. OVERNIGHT LOWS WILL BE IN THE
60S...ESPECIALLY ACROSS THE WEST. SOME LOCATIONS IN THE EAST COULD
DIP INTO THE MID TO UPPER 50S ESPECIALLY GIVEN THE DRIER AIR
SUGGESTED TO MOVE IN BY THE MODELS FOR THIS WEEKEND. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       89  58  90  62 /   2   4   9   9
MERIDIAN      88  56  88  60 /   3   6   9   9
VICKSBURG     88  56  88  60 /   2   3  10   9
HATTIESBURG   89  58  90  63 /   2   4   8   9
NATCHEZ       87  58  87  61 /   2   4   8   5
GREENVILLE    89  60  90  64 /  20   3  10   8
GREENWOOD     88  58  89  63 /  18   3  10   8

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

27/03/28
Hazardous weather outlook, May 17, 12:38 PM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
138 PM CDT THU MAY 17 2012

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181845-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
138 PM CDT THU MAY 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

26

In the hours before

Special weather statement, May 17, 1:09 PM CST, 31 minutes before
MSZ019-025-171940-
SUNFLOWER MS-LEFLORE MS-
209 PM CDT THU MAY 17 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
209 PM CDT THU MAY 17 2012

...STRONG THUNDERSTORM JUST NORTHWEST OF GREENWOOD...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WIND GUSTS WAS LOCATED 5 MILES WEST OF MINTER CITY AT
209 PM CDT...MOVING SOUTH AT 15 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHERN LEFLORE AND EAST CENTRAL SUNFLOWER COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3376 9025 3374 9030 3372 9031 3370 9030
      3370 9027 3374 9024 3357 9016 3350 9041
      3380 9051 3382 9043 3382 9029
TIME...MOT...LOC 1909Z 341DEG 13KT 3374 9037

BYB

The radar

The Jackson/Brandon,MS radar (KDGX), 153 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

17 hail, 10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Leflore

When
May 17, 1:40 PM CST
Where
Leflore County, 3.6 mi SW of Schlater
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.610, -90.390

Tin was blown off a shed.

Thunderstorm Wind, Hinds

When
May 20, 3:15 PM CST
Where
Hinds County, 0.69 mi S of Nogan
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.240, -90.220

A couple of trees were blown down near the Savanna Street exit.

Hail, Leflore

When
May 21, 2:00 PM CST
Where
Leflore County, 0.58 mi E of Runnymede
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.500, -90.290

Hail, Simpson

When
May 21, 2:30 PM CST
Where
Simpson County, 1.76 mi E of D Lo
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
31.980, -89.870

Quarter size hail was observed by the NSSL Shave Project.

Thunderstorm Wind, Warren

When
May 21, 2:41 PM CST to 3:26 PM CST
Where
Warren County, 1.38 mi N of Rose Hill to 4.7 mi E of Yokena
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
32.390, -90.800

A few trees were blown down around Oak Ridge. Multiple trees and a few power lines were blown down around Vicksburg. One tree was down onto a house. Several more trees were blown down around the southern part of the county.

Thunderstorm Wind, Yazoo

When
May 21, 2:55 PM CST
Where
Yazoo County, 4.84 mi WNW of Norway
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.920, -90.480

Trees were blown down along Lake City Road.

Thunderstorm Wind, Hinds

When
May 21, 3:09 PM CST
Where
Hinds County, 2.44 mi WNW of Raymond Williams Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.310, -90.440

Multiple trees were blown down between Bolton and Raymond.

Hail, Choctaw

When
May 21, 3:11 PM CST to 3:30 PM CST
Where
Choctaw County, 4.49 mi NNE of French Camp to 1.82 mi SE of Ackerman Choctaw Arp
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.360, -89.370

Hail, Hinds

When
May 21, 3:15 PM CST
Where
Hinds County, 2.15 mi NNE of Nogan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.280, -90.210

Thunderstorm Wind, Claiborne

When
May 21, 3:30 PM CST
Where
Claiborne County, 1.17 mi E of Rocky Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
32.100, -90.800

Power lines were blown down.

Hail, Rankin

When
May 21, 3:36 PM CST to 3:45 PM CST
Where
Rankin County, 1.38 mi S of Cleary to 0.61 mi WNW of Plain
Measured
1.75 in hail
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
32.150, -90.180

Quarter to golf ball size hail fell from Jackson to near Florence.

Thunderstorm Wind, Hinds

When
May 21, 3:45 PM CST
Where
Hinds County, 1.5 mi NNE of Rosemary
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
32.100, -90.260

Power lines were blown down along Rosemary Road.

Thunderstorm Wind, Copiah

When
May 21, 4:00 PM CST
Where
Copiah County, 2.44 mi ESE of Crystal Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
31.970, -90.330

A tree and a power line were blown down along Harmony Road.

Hail, Attala

When
May 21, 4:20 PM CST
Where
Attala County, 4.19 mi S of Williamsville
Measured
1.75 in hail
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.970, -89.590

Damage to vehicles occurred near Highway 35 south of Kosciusko.

Hail, Jefferson Davis

When
May 21, 4:27 PM CST
Where
Jefferson Davis County, 4.15 mi N of Prentiss
Measured
1 in hail
Reported by
Public
Coordinates
31.660, -89.880

Hail, Leake

When
May 21, 4:31 PM CST to 4:41 PM CST
Where
Leake County, 1.8 mi NE of Barnes to 1.14 mi NNW of Renfroe
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
32.920, -89.480

The hail damaged a garden near Renfroe.

Thunderstorm Wind, Leake

When
May 21, 4:50 PM CST
Where
Leake County, 2.15 mi SSW of Edinburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.770, -89.340

A few trees were blown down and dime size hail fell.

Hail, Leake

When
May 21, 5:04 PM CST
Where
Leake County, 2.07 mi N of Madden
Measured
1 in hail
Property damage
$3,000
Reported by
Post Office
Coordinates
32.710, -89.350

Several gardens were damaged by the hail.

Hail, Yazoo

When
May 21, 5:36 PM CST
Where
Yazoo County, Zelleria
Measured
1 in hail
Reported by
Public
Coordinates
32.970, -90.350

Hail, Yazoo

When
May 21, 5:45 PM CST to 5:52 PM CST
Where
Yazoo County, 1.14 mi NNW of Campbellsville
Measured
1.75 in hail
Crop damage
$15,000
Reported by
Public
Coordinates
32.836, -90.706

Golf ball size hail damaged cotton and corn crops.

Thunderstorm Wind, Yazoo

When
May 21, 5:58 PM CST
Where
Yazoo County, 3.55 mi W of Benton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.820, -90.330

Trees were blown down along Sunny Lane Road.

Hail, Newton

When
May 21, 6:03 PM CST
Where
Newton County, 1.36 mi WNW of Chunky
Measured
0.88 in hail
Reported by
Public
Coordinates
32.330, -88.950

Hail, Lauderdale

When
May 21, 6:12 PM CST
Where
Lauderdale County, 1.17 mi E of Graham
Measured
1 in hail
Reported by
Public
Coordinates
32.330, -88.830

The hail fell for several minutes.

Hail, Holmes

When
May 21, 8:00 PM CST
Where
Holmes County, 1.16 mi W of Lexington
Measured
1 in hail
Reported by
Public
Coordinates
33.120, -90.070

Hail, Yazoo

When
May 21, 8:55 PM CST
Where
Yazoo County, 0.58 mi E of Benton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.830, -90.260

Hail, Holmes

When
May 21, 9:05 PM CST
Where
Holmes County, 0.69 mi N of Lexington
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.130, -90.050

The hail fell along Highway 17 just north of Lexington.

Hail, Yazoo

When
May 21, 9:25 PM CST
Where
Yazoo County, 1.88 mi ESE of Scotland Fork
Measured
1.25 in hail
Reported by
Public
Coordinates
32.710, -90.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377239, 377240, 377241, 377242, 377245, 377247, 377248, 377249, 377250, 377253, 377254, 377256, 377257, 377258, 377259, 377260, 377262, 377263, 377264, 384344, 377267, 377268, 377269, 377270, 377272, 377273, 377274.